Winter Weather, Eastern Uinta Mountains
- When
- December 21, 2:00 AM MST to 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A fast moving storm system produced 6 to 9 inches of snow across the eastern Uinta Mountains according to SNOTEL data.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A fast moving storm system produced 6 to 9 inches of snow across the eastern Uinta Mountains according to SNOTEL data.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 20, 2:06 PM MST, 11 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 206 PM MST SAT DEC 20 2003 .DISCUSSION... SHORT TERM (TONIGHT-SUNDAY NIGHT)... FAST MOVING SHRTWV WL BRING ANOTHER ROUND OF SNOW AND SOME VALLEY RAIN TO THE REGION BEGINNING LATE TONIGHT AND CONTINUING THROUGH THE DAY ON SUNDAY. HAVE MADE SOME ADJUSTMENTS TO THE SRN ZONES... ESPECIALLY OVER THE SAN JUANS AS WEAK DIFFLUENT FLOW AND JET ENERGY WORK INTO THE AREA ON SUNDAY TO ENHANCE LIFT SLIGHTLY. THIS WL BOOST SNOWFALL AMOUNTS OVER THE SRN FACING SLOPES...WITH ACCUMULATIONS MORE IN LINE WITH THE NORTHERN SAN JUANS. SYSTEM LACKS A REAL STRONG COLD PUSH...SO THREAT OF LOWER VALLEY RAIN REMAINS ON TRACK DURING THE DAY ON SUNDAY. COLDER AIR FINALLY FILTERS IN AS TROUGH AXIS PASSES SUNDAY AFTERNOON WITH H7 TEMPS DROPPING TO AROUND -5C BY 00Z/MON. THIS WL ALLOW SNOW LEVELS TO GRADUALLY LOWER TO THE VALLEY FLOORS BY LATE AFTERNOON...ALTHOUGH ACCUMULATING SNOWS WL REMAIN GENERALLY ABOVE THE 65K LINE WITH THIS SYSTEM. OVERALL SNOW ACCUMULATIONS FOR THE HIGHER ELEVATIONS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVEL NUMBERS... ALTHOUGH A FEW OUTLIERS NOT OUT OF THE QUESTION WITH ADDED OROGRAPHIC ELEMENT. WL PASS CONCERNS TO LATER SHIFTS AND CONT TO MONITOR THE SITUATION FOR POTENTIAL HIGHLIGHTS LATER. VALLEY INVERSIONS ARE ALSO EXPECTED TO MIX OUT AS SFC GRADIENTS TIGHTEN IN ADVANCE OF THE APPROACHING WAVE. CONDITIONS IMPROVE FROM WEST TO EAST SUNDAY NIGHT AS ENERGY EXITS TO THE SOUTHEAST. VALLEY INVERSIONS WILL RE-STRENGTHEN ON THE BACK SIDE OF THE SYSTEM WITH HIGH PRESSURE BUILDING BACK INTO THE REGION. WL UNDERCUT GUIDANCE NUMBERS SLIGHTLY SUNDAY NIGHT AS LATE CLEARING WL ALLOW TEMPS TO FALL BELOW FCST VALUES. LONG TERM (MONDAY-SATURDAY)... TREND TOWARD DRIER AND MORE STABLE CONDITIONS WILL TAKE PLACE MONDAY AS THE AFOREMENTIONED TROUGH MOVES EAST ACROSS THE PLAINS STATES. SOME LINGERING OROGRAPHICALLY INDUCED LIGHT SNOW POSSIBLE ACROSS THE MOUNTAINS OF WESTERN COLORADO ON MONDAY. AN UPPER RIDGE WILL BUILD OVER EASTERN UTAH AND WESTERN COLORADO MONDAY NIGHT AND TUESDAY, ALLOWING FOR DRY AND STABLE CONDITIONS AND COLD NIGHTTIME TEMPERATURES. MOUNTAIN TEMPERATURES WILL BEGIN TO RECOVER TUESDAY WITH WARMING ALOFT, WHILE VALLEY TEMPS STAY FAIRLY COLD UNDER STRONG INVERSIONS. WARMER TEMPERATURES WEDNESDAY THROUGH FRIDAY CAN BE EXPECTED AS THE THERMAL RIDGE PASSES OVERHEAD. HOWEVER, THE RIDGE WILL BECOMES LESS AMPLIFIED WITH INCREASING SOUTHWEST TO WEST FLOW ALOFT AS A DEEP TROF ENTERS THE PACIFIC NORTHWEST. THE GFS KEEPS THE TROUGH PROGRESSIVE BUT, AS WITH MOST OF THE RECENT SYSTEMS, SPLITS THE ENERGY. INCREASING CLOUDS, COLDER TEMPERATURES ALOFT, AND AN INCREASING CHANCE OF PRECIPITATION CAN BE EXPECTED AFTER CHRISTMAS AS THE SOUTHERN PORTION OF THE TROF MOVES INTO THE AREA. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && JDC/BA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 430 AM MST SAT DEC 20 2003 COZ001>014-017>023-UTZ022>025-027>029-211130- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 430 AM MST SAT DEC 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SNOW IS LIKELY MAINLY OVER THE NORTHERN AND CENTRAL MOUNTAINS SUNDAY AND SUNDAY NIGHT. TOTAL SNOWFALL AMOUNTS ARE EXPECTED TO BE GENERALLY LESS THAN 6 INCHES...BUT SNOWFALL COULD BE LOCALLY HEAVY AT TIMES. EXPECT HAZARDOUS DRIVING CONDITIONS DUE TO SLICK ROADS AND REDUCED VISIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RAMEY
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332193.